ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

"Looks" like a problem: ephedrine - epinephrine



From the April 17, 2003 issue


PROBLEM: Accidental administration of concentrated epinephrine has been discussed before in our newsletter. As mentioned in one recent issue (ISMP Medication Safety Alert! It doesn't pay to play the percentages. October 16, 2002), many errors can be traced to confusion with expressing the concentration as a ratio strength rather than a metric weight per volume. But another reason for errors is confusion between epinephrine and ephedrine. Not only do these drug names look similar, but their use as vasopressors or vasoconstrictors makes storage near each other likely. Both products also may be packaged alike in 1 mL ampuls or vials. Several reports of confusion between these drugs have come to our attention recently.

In a labor and delivery unit, a healthy young woman became hypotensive after epidural anesthesia was administered. A nurse immediately called the obstetrics resident to inform him of the patient's condition. The resident, known to be "difficult" at times, became angry and snapped at the nurse as he ordered ephedrine 10 mg to be given slow IV push. When processing the order, the nurse, who was anxious because of the physician's behavior, made a mental slip and thought of "epinephrine." With only a few ampuls of epinephrine 1 mg on the unit, she decided to borrow more from the nursery. She found a 30 mL vial of epinephrine 1:1,000 (1 mg/mL), per withdrew 10 mL, and returned to administer that amount to the patient. Almost immediately, the patient developed tachycardia, severe hypertension, and
pulmonary edema. Fortunately, an anesthesia staff member was present and recognized the problem immediately. The patient was treated successfully and the baby was delivered safely. An eerily similar scenario played out recently at a different hospital where yet another patient was hypotensive from epidural anesthesia. A nurse called pharmacy to report that her automated dispensing cabinet didn't have enough epinephrine to administer a 5 mg IV dose. A pharmacist immediately reviewed a copy of the order in which the physician had clearly prescribed ephedrine 5 mg IV. The reporter noted that, had there been enough epinephrine in unit stock, a 5 mg dose might have been given.

We've also received reports where diluted ephedrine was administered in error instead of epinephrine. In one case, a patient received an irrigation solution during an orthopedic procedure where ephedrine, not epinephrine, was added to a 3 liter container. In yet another hospital, ephedrine was used to compound an epinephrine infusion.

SAFE PRACTICE RECOMMENDATION: FDA requires manufacturers to use "tall man" lettering on container labels for 16 look-alike generic name pairs. But ephedrine and epinephrine were introduced before the 1938 Food, Drug and Cosmetic Act, and do not fall under current FDA labeling standards. You still can change the appearance of look-alike product names, however, by highlighting, through bold face, color, circling, or tall man letters, the parts of the names that are different. This form of differentiating look-alike products should occur on computer screens, pharmacy and nursing unit shelf labels and bins (including automated dispensing units), pharmacy product labels, and medication administration records. You may be able to mark drug containers themselves to help differentiate the products and, of course, you should never store these drugs side by side. Prescribers should use "tall man" letters when writing orders (e.g., EPINEPHrine, ePHEDdrine).

To the extent possible, use prefilled syringes and limit storage of concentrated epinephrine to crash carts (except in the ED and OR) to reduce the risk of dilution errors or administration of the wrong product. Epinephrine 1:1,000 in 30 mL vials for systemic use represents a potential danger and, at least in nurseries, should not be available on units. In fact, it may not be needed on most units since high-dose epinephrine use during CPR is no longer supported due to the potential for harm and lack of efficacy in improving survival in cardiac arrest (American Heart Association and International Liaison Committee on Resuscitation. Guidelines 2000 for cardiopulmonary resuscitation and emergency cardiovascular care. An international consensus on science. Circulation. 2000;102 (suppl 1):1-384.). Another suggestion, from a medication safety nurse whose pharmacy supplies these products in an automated dispensing cabinet, is to provide a screen alert stating: "Ephedrine has been entered, is this what you want? YES or NO." To ensure an independent doublecheck system, it would be best to have pharmacy prepare all infusions and bolus doses for these drugs. Visit www.gasnet.org/societies/apsf/newsletter/2002/winter/07letters.htm for additional suggestions for preventing epinephrine-ephedrine mix-ups from an anesthesiologist who has previously confused these drugs (Lambert DH. Concentrated solutions cause concern. Letter. APSF Newsletter 2002;17:65).

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP